Toxic drug supply warning issued on Vancouver Island

Island Health is warning residents that a toxic drug supply is circulating on Vancouver Island, leading to an increased risk of overdoses.

An overdose advisory is currently in effect for Victoria, Nanaimo, the Comox Valley and Campbell River, according to Island Health.

The health authority has outlined several safety tips for people who use drugs on the island. The tips include:

  • Visit your local Overdose Prevention Service (OPS)
  • Have your drugs checked at your local OPS
  • Carry Naloxone and have an overdose response plan
  • Do a tester; try a little before your regular hit
  • Fix with a friend; if alone, be close to help
  • Try the LifeguardApp on your phone www.lifeguarddh.com
  • Contact the National Overdose Response Service at 1-888-688-6677
  • Stagger your use with a friend, so someone can respond if needed

If you see someone experiencing an overdose, Island Health recommends calling 911 immediately, providing rescue breathing, and administering naloxone if possible.

"Island Health asks everyone to create safe space for respectful dialogue around substance use," said the health authority in an advisory Thursday.

"People from all walks of life use drugs for different reasons. We are all human," said Island Health. "We all experience differing traumas and having different coping strategies. We all need connection and compassion. Starting a conversation could save a life."

More Island Health resources on overdose prevention can be found here.

Due to the toxic drug supply, there is currently an increase in overdoses across the Island.
If you use drugs, stay safer by following these steps if someone overdoses:
•Call 9-1-1 right away
•Provide rescue breathing
•Give Naloxone
PSA: https://t.co/FFIRQjKCwE pic.twitter.com/hlXFUPUu3P

— Island Health (@VanIslandHealth) April 22, 2021